Many people treated with hemodialysis complain of itchy skin, usually on the back, chest, head, or limbs. The itching is often worse during or just after dialysis treatment due to the waste products that are not removed from the blood during dialysis.
The problem can also be due to the damaged kidneys’ inability to balance the levels of the minerals calcium and phosphorus in the blood. The resulting low levels of blood calcium trigger four pea-sized glands in the neck, called the parathyroid glands, to release parathyroid hormone, which draws calcium from the bones back into the blood. The high levels of parathyroid hormone can cause itching. Some people feel much better after having most of their four parathyroid glands removed. As long as one parathyroid gland remains, it can regulate the calcium and phosphorus balance in the blood.
Damaged kidneys cause phosphorus to build up in the blood, which can also cause itching. Often, medications called phosphate binders—such as calcium carbonate (Tums), calcium acetate (PhosLo), sevelamer hydrochloride (Renagel), or lanthanum carbonate (Fosrenol)—are prescribed with meals and snacks to bind phosphorus in the bowel, decreasing its absorption into the blood. The resulting lower blood phosphorus levels seem to ease the itching for some people. Reducing the dietary intake of phosphorus can also help.
Other people find relief after exposure to ultraviolet light. Ultraviolet light can be absorbed simply by spending time in sunlight or near a light box, a therapeutic device that uses several fluorescent lights. Still others improve with EPO shots. A few antihistamines, such as diphenhydramine (Benadryl) and hydroxyzine (Atarax, Vistaril), have been found to help. People should consult their health care provider before starting any therapy that includes over-the-counter medications.
A cure for itching that works for everyone has not been found. In some situations, a health care provider may refer people to a dermatologist, a doctor who treats people with skin problems.
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Thanks for your feedback.
10 of 12 found this helpful